Tornadoes · United States · Illinois · 2016
EF1 tornado, Walnut Grove to Avon, Illinois, March 15, 2016
From Walnut Grove to Avon, this EF1 tornado ran 8.3 miles across Warren and Fulton counties on March 15, 2016, touching down at 6:42 PM CDT and reaching 400 yards wide. It killed nobody, and did $215,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 15, 2016
- Touchdown
- 6:42 PM CDT (23:42 UTC)
- Lifted
- 7:00 PM CDT (00:00 UTC)
- On the ground
- 18 minutes
- Path length
- 8.3 miles (13.3 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Counties
- Warren and Fulton counties
- Touchdown point
- 40.630, -90.545
- Lift-off point
- 40.699, -90.416
- Record number
- 1603151742-01
The damage survey
13 damage points were recorded along this path by NWS DVN and NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.
- Start of tornado. roofing material rolled back <20%
- roof materials removed approx 30%
- Front porch destroyed. Large hardwood trees blow over. Greater than 40% roofing removedd from sw side of home
- Barn in back of house destroyed
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong area of low pressure and associated warm front tracked northeast from Missouri into northern Illinois late in the day. Numerous severe thunderstorms developed over the region, bringing large hail, damaging winds, and several tornadoes to the area. The warm front lifting north was a focus area for tornadic supercells.
An area of low pressure deepened considerably as it tracked from northeast Missouri into southern Wisconsin on March 15th. While the airmass ahead of this system across central Illinois remained capped for much of the day, an approaching upper trough helped weaken the cap and set the stage for scattered severe thunderstorms ahead of an approaching cold front during the evening of the 15th. Several clusters of thunderstorms moved across west-central Illinois, mainly along and west of I-55. The first cluster tracked from just north of Quincy toward the Peoria area, while a second cluster impacted locations from Jacksonville to Springfield. Thanks to moderate instability and strong low-level wind shear near the low track, many of the storms rotated and produced large hail and tornadoes. A total of 4 tornadoes touched down, including an EF-2 just northwest of Trivoli in Peoria County.
A tornado moved from McDonough County into Warren County west of Prairie City. It traveled northeast across Warren County, affecting mainly farm outbuildings and trees before it moved into Fulton County.
A tornado crossed into northwest Fulton County from southeast Warren County (NWS Quad Cities) 1.4 miles north-northwest of Avon at 6:56 PM CDT. The tornado tracked northeastward for 2 miles before lifting 2.5 miles north-northeast of Avon at 7:00 PM CDT. The tornado damaged several trees along its path before dissipating in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
36 minutes of warning. NWS DVN issued a tornado warning for this county at 23:06 UTC, 36 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 20:31 UTC and running to 00:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:31 UTC | 00:53 UTC | Tornado Watch | DVN |
| 23:03 UTC | 00:00 UTC | Severe Thunderstorm Warning | DVN |
| 23:06 UTC | 00:00 UTC | Tornado Warning | DVN |
| 23:29 UTC | 23:53 UTC | Tornado Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 15, 6:34 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 15, 6:34 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT TUE MAR 15 2016
...AVIATION UPDATE...
.SYNOPSIS...
ISSUED AT 237 PM CDT TUE MAR 15 2016
SYNOPSIS...STRONG 130 KT 300MB JET STREAK ACROSS THE CENTRAL PLAINS
INTO THE SOUTHERN MIDWEST IS CARVING OUT A DEEP NEGATIVELY TILTED
TROUGH THE CENTRAL U.S. THIS FEATURE WILL RESULT IN EXTREME UPPER
LEVEL DIVERGENCE OVER THE WESTERN GREAT LAKES/UPPER MISSISSIPPI
VALLEY REGION LATE THIS AFTN AND THIS EVENING. SFC PRESSURE WILL
FOLLOW ACCORDINGLY...RAPIDLY FALLING TO NEAR 987 MB AS THE LOW MOVES
INTO SOUTH-CENTRAL WISCONSIN. BEFORE THIS HAPPENS...WIDESPREAD
THUNDERSTORMS WILL IMPACT EASTERN IOWA/WESTERN ILLINOIS/AND NE
MISSOURI SOME OF WHICH WILL REACH SEVERE LEVELS. PLEASE READ THE
FOLLOWING SECTION FOR MORE DETAILS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 237 PM CDT TUE MAR 15 2016
LATE THIS AFTERNOON AND THIS EVENING...SPC HAS AN ENHANCED RISK FOR
SEVERE STORMS FOR PARTS IOWA/ILLINOIS/AND MISSOURI
INTENSIFYING LOW PRESSURE SYSTEM TRACKING FROM NE MISSOURI THROUGH
WESTERN ILLINOIS AND ATTENDANT WARM/COLD FRONTS WILL BRING
WIDESPREAD THUNDERSTORMS TO EASTERN IOWA/WESTERN ILLINOIS/AND NE
MISSOURI.
BASED ON ENVIRONMENTAL PARAMETERS...SOME OF THE STORMS THAT FORM ARE
EXPECTED TO REACH SEVERE LEVELS....MUCAPE 1000-2000 J/KG...0-6 KM
SHEAR NEAR 55 KTS...LOCALIZED AREAS OF 0-1 KM SHEAR OVER 20 KTS AND
0-1 KM SRH OVER 200-250 M2/S2...AND SFC DEWPOINTS IN THE UPPER 50S
TO POSSIBLY LOWER 60S PRODUCING LOW LCLS. 12Z 4KM NAM 0-1 KM EHI
FIELD HIGHLIGHTS AREAS ALONG AND SOUTH OF HIGHWAY 30 FOR BEST SEVERE
POTENTIAL...WITHIN THIS AREA...THE GREATEST THREAT FOR ISOLATED
TORNADOES IS IN THE COUNTIES ALONG AND SOUTH OF I-80.
FORECAST 1-HR UPDRAFT HELICITY VALUES FROM VARIOUS HI-RES MODELS
ALSO SHOW HIGHEST TORNADO POTENTIAL OVER SE THIRD OF THE DVN CWA
ROUGHLY FROM FAIRFIELD IOWA TOWARD THE QUAD CITIES TO STERLING
ILLINOIS AND POINTS TO THE SOUTH.
TIMING...STORMS ARE FORECAST TO FORM OVER THE SOUTHWEST CWA BETWEEN
3-4 PM CDT THEN QUICKLY MOVE TOWARD THE ENE...EXITING THE EASTERN
FORECAST AREA AROUND 9-10 PM CDT.
TONIGHT...BEHIND THE COLD FRONT RAIN SHOWERS WILL HANG ON THE
LONGEST OVER THE NORTHERN CWA. THE MAIN STORY WILL BE STRONG
WESTERLY WINDS...GUSTING OVER 40 MPH BY EARLY WEDNESDAY MORNING.
WIND GUSTS WILL INCREASE AS BOUNDARY LAYER MIXING BECOMES
IMPRESSIVELY DEEP THROUGH WED MORNING INTO THE AFTN. SEE NEXT
SECTION FOR MORE DETAILS REGARDING HIGH WIND POTENTIAL OVER PORTIONS
OF THE DVN FORECAST AREA. UTTECH
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 237 PM CDT TUE MAR 15 2016
WILL UPGRADE THE HIGH WIND WATCH TO A WARNING BUT STARTING A BIT
LATER TONIGHT TOWARD 3-4 AM FOR INITIAL ISALLOBARIC SURGE BEHIND
DEEPENING CYCLONE GENERALLY ALONG AND NORTH OF HWY 30. SOME
GRAVITY WAVE ENHANCEMENT BEHIND DEEPENING CYCLONE IN WI AS WELL. THEN
EXPECT A RE-SURGE BY MID WED MORNING WITH DIURNAL MIXING SURGE
INTO SUCH STRONG WIND FIELDS ALOFT. THERE MAY BE SOME
DIFFERENTIAL HEATING GUST ENHANCEMENT ALONG EDGE OF WRAP-AROUND
STRATOCU AND EMBEDDED RAIN. THUS SUSTAINED 30 TO 40+ MPH AND GUSTS
TO 60 MPH LOOK ON TRACK FOR THESE AREAS...SIMILAR TO THE HIGH WIND
EVENT ABOUT A MONTH AGO. THE REST OF THE CWA WILL GO WITH A WIND
ADVISORY...HIGHER END ADVISORY AT THAT ALONG THE I80 CORRIDOR JUST
SOUTH OF THE WARNING AREA. CAN/T RULE OUT AN EXPANSION OF THE
WARNING TO THE SOUTH AFTER MID CREW ASSESSES ONE LAST RUN AND
WATCHES UPSTREAM TRENDS...OR A TIME BUMP UP IN THE NORTHWESTERN
FCST AREA. FIRE THREAT DISCUSSION BELOW.
THEN LIKE THE 12Z ECMWF WITH SUCH A DRY SUBSIDING SLOT TAKING
OVER THE AREA FOR MAINLY DRY AND CONTINUED WINDY CONDITIONS INTO
THU MORNING. SOME SPOTTY INSTABILITY RAIN SHOWERS THU AFTERNOON
POSSIBLE ESPECIALLY NORTH OF I80. IF ACTIVITY LINGERS INTO THE
EVENING LONG ENOUGH...THE RAIN MAY MIX WITH SNOW IN THE NORTH.
QUICK LOOK AT THE LONGER RANGE...COOLER REGIME INTO THE WEEKEND
WITH AN UPPER LOW DRIFTING ACRS THE AREA FOR A SCTRD COOL BASED
SHOWER CHC FRI NIGHT INTO SAT. MAY BE SOME PRECIP TYPE ISSUES
WITH THESE WITH SUCH COOL AIR ALOFT ESPECIALLY FRI NIGHT INTO SAT
MORNING...AND AGAIN SAT NIGHT.
AFTER A PASSING RIDGE WHICH WILL PROVIDE FAIR WX SUNDAY INTO
MON...GATHERING RETURN FLOW AND AN APPROACHING SYSTEM MAY BRING
THE NEXT ROUND OF UNSETTLED WEATHER A WEEK FROM NOW FOR NEXT TUE
OR INTO WED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 628 PM CDT TUE MAR 15 2016
CONDITIONS RANGE FROM VLIFR TO VFR WITH SCATTERED THUNDERSTORMS
ACROSS EASTERN IOWA AND NORTHERN ILLINOIS. VLIFR TO VFR CONDITIONS
WILL CONTINUE THROUGH 03Z/16 AS THE MAIN STORM SYSTEM MOVES
THROUGH NORTHERN ILLINOIS. AFT 03Z/16...CONDITIONS WILL SLOWLY
IMPROVE TO VFR. AFT 12Z/16 VERY STRONG GRADIENT WINDS WILL
DEVELOP WITH GUSTS TO 40 KNOTS POSSIBLE. ALTHOUGH NOT INCLUDED IN
THE 00Z TAFS...LLWS OR LOW LEVEL MECHANICAL TURBULENCE MAY BE
POSSIBLE UNTIL THE INVERSION BREAKS WEDNESDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 237 PM CDT TUE MAR 15 2016
WITH SUCH STRONG WINDS...SEASONABLY MILD TEMPS AND PLENTY OF
DRIED VEGETATION...THE GRASSLAND FIRE DANGER INDEX/GFDI/ CLIMBS
INTO THE VERY HIGH TO EXTREME CATEGORY BY WED AFTERNOON ACRS MUCH
OF THE AREA. NORMALLY WOULD GO WITH A RED FLAG WARNING WITH SUCH
HIGH/WIDESPREAD VALUES FOR EXTREME FIRE DANGER TOMORROW...BUT THE
SAVING GRACE IS THAT RELATIVE HUMIDITY VALUES DON/T DRY OUT ENOUGH
BELOW 30 PERCENT OR INTO THE 20S FOR MORE OF AN EXPLOSIVE FIRE
THREAT. PLUS THE TERRAIN MAY BE SOAKED BY ROUNDS OF RAIN THIS
AFTERNOON AND TONIGHT. THUS THESE FACTORS MAKE FOR A LOWER CHC FOR
A FIRE TO START. BUT THE WINDS WILL HAVE SOME DRYING EFFECT...AND
IF A FIRE WAS ABLE TO GET GOING SOMEHOW...THE THREAT WOULD BE
RAPID SPREAD POTENTIAL IN HIGHER DRIED GRASSES/BRUSH. THUS FOR
NOW HAVE INCLUDED THIS FIRE SPREAD THREAT IN THE WIND HEADLINE
PRODUCTS...AS WELL AS THE HWO FOR NOW AND WILL REVISIT ON
WEDNESDAY. ..12..
&&
.HYDROLOGY...
ISSUED AT 237 PM CDT TUE MAR 15 2016
FORECAST RAINFALL IS DRIVING RISING RIVER FORECASTS OVER THE NEXT
FEW DAYS FOR SOME AREA RIVERS. RAINFALL AMOUNTS OF 0.75 TO 1.75
INCHES ARE POSSIBLE ACROSS MUCH OF THE AREA, ESPECIALLY WHERE
STRONGER THUNDERSTORMS PASS, HOWEVER THE CONFIDENCE IN THESE AMOUNTS
BEING WIDESPREAD IS NOT HIGH AT THIS TIME. THE LOWER END OF THE
WAPSIPINICON RIVER HAS THE POTENTIAL TO RISE ABOVE FLOOD STAGE,
PARTICULARLY AT THE DE WITT GAGE. ALSO, WITH HEAVIER RAINS EXPECTED
OVER WISCONSIN AND MINNESOTA CONSIDERABLE RISES ALONG THE
MISSISSIPPI RIVER ARE FORECAST AS WELL. DUE TO THE LOWER CONFIDENCE
ON THE FORECAST RAINFALL, THERE IS ALSO LOWER CONFIDENCE IN THE
FORECAST RIVER STAGE VALUES BEING REACHED, THEREFORE WILL HOLD OFF
ON ISSUING ANY WARNINGS AT THIS TIME. WHEN CONFIDENCE INCREASES ON
LOCATION AND AMOUNTS OF THE RAINFALL, THE FORECASTS AND ANY NEEDED
PRODUCTS WILL FOLLOW.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING FROM 4 AM TO 8 PM CDT WEDNESDAY FOR BENTON-
BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR CEDAR-DES
MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...HIGH WIND WARNING FROM 4 AM TO 8 PM CDT WEDNESDAY FOR CARROLL-JO
DAVIESS-STEPHENSON-WHITESIDE.
WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN.
MO...WIND ADVISORY FROM 7 AM TO 8 PM CDT WEDNESDAY FOR CLARK-SCOTLAND.
&&
SYNOPSIS...UTTECH
SHORT TERM...UTTECH
LONG TERM...12
AVIATION...08
FIRE WEATHER...12
HYDROLOGY...BROOKSHazardous weather outlook, Mar 15, 3:53 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 353 PM CDT TUE MAR 15 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 353 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FROM 3 PM TO 10 PM TONIGHT. THERE IS AN ENHANCED RISK FOR SEVERE WEATHER ALONG AND SOUTH OF INTERSTATE 80...THE REST OF THE AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE MAIN THREATS WILL BE LARGE HAIL UP TO GOLF BALLS OR LARGER...ISOLATED TORNADOES...ESPECIALLY SOUTH OF INTERSTATE 80 AND ISOLATED WIND GUSTS AROUND 60 MPH. VERY STRONG WINDS WILL SURGE IN FROM THE WEST LATE TONIGHT AFTER MIDNIGHT...POSSIBLY GUSTING FROM 50 MPH UP TO 60 MPH IN AREAS GENERALLY ALONG AND NORTH OF HIGHWAY 30. A HIGH WIND WARNING HAS BEEN ISSUED FOR THESE AREAS FROM 4 AM CDT INTO WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS ARE LIKELY THROUGH WEDNESDAY EVENING. WEST WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH POTENTIAL GUSTS TO 55 TO 60 MPH...POSSIBLY HIGHER MAINLY ALONG AND NORTH OF HIGHWAY 30. HIGH PROFILE VEHICLES WILL NEED TO USE EXTREME CAUTION ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS. THESE DANGEROUS WINDS MAY CAUSE PROPERTY DAMAGE AND KNOCK DOWN TREES OR BRANCHES...RESULTING IN POWER OUTAGES. FURTHER TO THE SOUTH ACROSS THE REST OF THE OUTLOOK AREA...A WIND ADVISORY IS IN EFFECT WEDNESDAY FOR SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH. ALSO ON WEDNESDAY...RELATIVELY MILD TEMPERATURES...VERY STRONG WINDS... AND PLENTIFUL DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF SPREADING GRASS FIRES ON WEDNESDAY...IF A FIRE MANAGES TO START. THURSDAY...WEST WINDS WILL GUST TO 35 TO 40 MPH. HIGH PROFILE VEHICLES WILL NEED TO USE EXTRA CAUTION ON NORTH TO SOUTH ORIENTED ROADS. A HIGH GRASS FIRE DANGER MAY CONTINUE DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT... MAINLY BETWEEN 4 PM AND 10 PM.
In the hours before
Local storm report, Mar 15, 6:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL N WAPELLO 41.18N 91.19W
03/15/2016 M1.00 INCH LOUISA IA TRAINED SPOTTER
&&Local storm report, Mar 15, 6:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 NNW MUSCATINE 41.43N 91.08W
03/15/2016 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
&&Local storm report, Mar 15, 6:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO NE GOOD HOPE 40.56N 90.67W
03/15/2016 MCDONOUGH IL LAW ENFORCEMENT
NUMEROUS REPORTS OF A TORNADO BETWEEN GOOD HOPE AND
BUSHNELL ALONG ROUTE 9.
&&
DCLocal storm report, Mar 15, 6:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL BLANDINSVILLE 40.55N 90.87W
03/15/2016 E1.75 INCH MCDONOUGH IL EMERGENCY MNGR
&&
DCLocal storm report, Mar 15, 6:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL FRUITLAND 41.35N 91.13W
03/15/2016 M1.00 INCH MUSCATINE IA TRAINED SPOTTER
&&
DCLocal storm report, Mar 15, 6:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 4 NNE GOOD HOPE 40.61N 90.63W
03/15/2016 MCDONOUGH IL EMERGENCY MNGR
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.7 hours before the tornado, 106 km from the path. March 15, 2016.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -270 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 3.8 K/km
Davenport, (KDVN), 00:00Z
0.3 hours after it, 106 km from the path. March 16, 2016.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 617 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 12.3
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Macomb Municipal (MQB), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 74 | 59.54 | 150° 13 kt | 17 | 997.3 | |
| 22:15 UTC | 73 | 59.72 | 140° 12 kt | 15 | 997.3 | |
| 22:35 UTC | 71.6 | 59 | 180° 9 kt | 997.3 | ||
| 22:55 UTC | 70.16 | 59.72 | 160° 7 kt | 996.6 | TS | |
| 23:15 UTC | 69.26 | 60 | 130° 10 kt | 994.9 | VCTS | |
| 23:35 UTC | 69 | 60 | 140° 19 kt | 23 | 993.6 | VCTS |
| 23:55 UTC | 66.2 | 59.36 | 270° 26 kt | 37 | 995.6 | -TSRA |
| 00:15 UTC | 61.7 | 59 | 290° 26 kt | 35 | 996.6 | VCTS |
| 00:35 UTC | 60.26 | 57.2 | 300° 18 kt | 24 | 997.3 | |
| 00:55 UTC | 58 | 54 | 310° 22 kt | 32 | 997.6 | |
| 01:15 UTC | 56.66 | 52.7 | 310° 19 kt | 25 | 998 | VCTS |
| 01:35 UTC | 56.3 | 52.52 | 300° 19 kt | 28 | 998.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the touchdown began at 23:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:45 UTC | HAIL 0.5 | Ssw Carthage | Hancock, IL | |
| 22:53 UTC | HAIL 2 | 7 W Tennessee | Hancock, IL | HAIL ESTIMATED AT 2.25 INCHES. |
| 23:01 UTC | HAIL 2 | 7 W Tennessee | Hancock, IL | HAIL ESTIMATED AT 2.25 INCHES. |
| 23:02 UTC | HAIL 0.25 | Fountain Green | Hancock, IL | TIME AND SIZE ESTIMATE |
| 23:07 UTC | HAIL 1 | 4 Nnw Carthage | Hancock, IL | |
| 23:10 UTC | HAIL 1.5 | Dallas City | Hancock, IL | REPORTED RELAYED BY EMERGENCY MANAGER. |
| 23:14 UTC | HAIL 1 | Ese Carthage | Hancock, IL | DIME TO QUARTER. HAS BEEN GOING ON FOR 3 TO 4 MINUTES. |
| 23:23 UTC | TORNADO | 2 W Good Hope | Mcdonough, IL | TORNADO SPOTTED. |
| 23:29 UTC | HAIL 1.75 | Blandinsville | Mcdonough, IL | |
| 23:30 UTC | HAIL 1.25 | Smithshire | Warren, IL | VIA SOCIAL MEDIA...SIZE ESTIMATED FROM PICTURE |
| 23:30 UTC | TORNADO | Ne Good Hope | Mcdonough, IL | NUMEROUS REPORTS OF A TORNADO BETWEEN GOOD HOPE AND BUSHNELL ALONG ROUTE 9. |
| 23:38 UTC | TORNADO | 4 Nne Good Hope | Mcdonough, IL | |
| 23:38 UTC | TORNADO | 4 Nnw Scottsburg | Mcdonough, IL | TORNADO SPOTTED. |
| 23:40 UTC | HAIL 1.75 | 1 Wnw Avon | Warren, IL | |
| 00:42 UTC | TORNADO 2 | 2 Nw Trivoli | Peoria, IL | A CAR WAS PICKED UP AND THROWN 50 YARDS INTO A FIELD. ROOF DAMAGE TO SEVERAL HOMES AND A CHURCH. ROOF COMPLETELY TORN OFF ONE HOUSE. NUMEROUS TREES WERE SNAPPED. |
| 00:46 UTC | TORNADO | 3 Nne Trivoli | Peoria, IL | SIGNIFICANT DAMAGE TO A CHURCH AND LARGE TREES SNAPPED. NEAR TEXAS RD AND COTTONWOOD RD. |
| 00:48 UTC | HAIL 1.75 | 1 W Kickapoo | Peoria, IL | |
| 00:50 UTC | TORNADO | 4 N Hanna City | Peoria, IL | HOUSE DAMAGED...ROOF BLOWN OFF |
| 01:05 UTC | HAIL 1 | Glasford | Peoria, IL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of March 15, 2016
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 15 | 6:26 PM CDT | EF2 | McDonough, IL | 8.2 | 400 | $200,000 | ||
| March 15 | 7:25 PM CDT | EF2 | Rock Island, IL | 4.8 | 200 | 10 | $750,000 | |
| March 15 | 7:33 PM CDT | EF0 | Scott, IA | 0.0 | 50 | |||
| March 15 | 7:34 PM CDT | EF0 | Clinton, IA | 1.2 | 50 | |||
| March 15 | 7:42 PM CDT | EF2 | Peoria, IL | 7.5 | 440 | $1.0 million | ||
| March 15 | 7:44 PM CDT | EF1 | Sangamon, IL | 3.6 | 75 | $280,000 | ||
| March 15 | 7:49 PM CDT | EF1 | Clinton, IA | 1.4 | 75 | 3 | $50,000 | |
| March 15 | 7:57 PM CDT | EF1 | Clinton, IA | 3.4 | 300 | |||
| March 15 | 8:05 PM CDT | EF0 | Peoria, IL | 3.7 | 200 | $260,000 | ||
| March 15 | 8:33 PM CDT | EF0 | Whiteside, IL | 1.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.